View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
The prescription influenza drug Tamiflu should carry a warning that reflects reports of unusual behaviors and deaths among some children who take it, according to an FDA advisory panel. Although the drug's label warns about such adverse reactions as delirium and self-injury, the panel recommends adding that several children died as a result of these behaviors.
An FDA safety review found 596 reported cases of psychiatric behavior associated with using Tamiflu. Most of these cases occurred in people age 21 or younger; 75% of the cases occurred in Japan. Delirium, delusions, hallucinations, and psychoses were factors in many cases. Five children taking Tamiflu died after falling from windows or balconies or running into traffic; three adults committed suicide.
Representatives from Roche Laboratories Inc, Tamiflu's maker, told the panel that the behaviors were the result of the flu itself and not the drug. Last March, the Japanese Ministry of Health, Labor and Welfare confined Tamiflu use to patients aged 10 to 19. In the United States, Tamiflu is approved to prevent and treat influenza in people age 1 year and older.
The FDA's panel also recommended stronger label warnings for the flu drug zanamivir (Relenza), which also is linked to abnormal behaviors, but no deaths. Visit the FDA's Web site, http://www.fda.gov, for more information.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top